Jessica Smith, executive director of the Humboldt Area Center for Harm Reduction, speaks today at Overdose Awareness Day, at Sacco Amphitheater in Eureka. In 2018, 204 opiate overdoses were reversed locally using Naloxone, a medication used to counter the effects of an opiate overdose. (Sonia Waraich — The Times-Standard)
PUBLISHED: | UPDATED:

The Humboldt Area Center for Harm Reduction hosted an Overdose Awareness Day Event at the Sacco Amphitheater in Eureka today.

Almost 68% of overdose deaths in the U.S. involve opioids, particularly illegally manufactured fentanyl, a synthetic opioid that is 50 to 100 times more potent than morphine and used to treat severe pain, according to information from the Centers for Disease Control and Prevention. From 2013 to 2017, overdoses involving opioids increased 90%, from 25,052 to 47,600.

Locally, groups such as HACHR have been trying to reduce opioid-related overdose deaths by giving out Naloxone, a medication that can reverse the effects of an opioid overdose. In 2018, 204 overdoses were reversed using Naloxone, Jessica Smith, executive director of HACHR, said at today’s event. Meanwhile about 43 people died from overdoses that year, she said.

“We did this for the first time last year,” Smith said. “We wanted to sort of illustrate the loss of life, which is a big deal, but also – and last year was the same — the number of reversals were even larger than the loss of life.”

That speaks to the importance of Naloxone and training people how to use it, Smith said, “especially training people who use drugs how to use it.”

Smith added HACHR was willing to train anyone who was concerned with preventing overdose deaths in the area.

While opioid use is widespread in Humboldt County, stimulant use, particularly of methamphetamine, is also on the rise, and mixing drugs increases the risk of overdose.

About 63% of opioid deaths in the U.S. involved other drugs — 34% involved cocaine, 44% involved benzodiazepines and 12% involved methamphetamine, according to data from the CDC.

“Our methamphetamine overdose rates are now surpassing opiates,” Smith said. “The thing about methamphetamine is that it’s getting laced with fentanyl. So even though people are expecting to get a stimulant, if it’s laced with fentanyl, all of a sudden now there’s an opiate in their meth or their stimulant, and so they can overdose.”

Overdosing on stimulants, or over-amping, looks different than overdosing on opiates, said Brandie Wilson, founder and former executive director of HACHR. A person overdosing on a stimulant might have chest pains, feel really hot and sweaty, have a fast heart rate, experience shortness of breath, and feel extreme anxiety, in addition to other symptoms.

“There is no actual prescribable remedy,” Wilson said. “There are techniques and tips that are used and we have used them many, many times at HACHR.”

In a situation where someone is overdosing on amphetamines, Wilson said it’s important to take them to a dark, quiet place and give them a popsicle.

“Popsicles are the most glorious tool in an over-amping situation,” Wilson said. “Everybody who is over-amping wants a popsicle. They need the hydration, they need the sugar and how better to get it in you? … You’re more likely going to get someone to have a popsicle than to drink a big glass of water.”

In more extreme cases, it’s always best to call the police, Smith said. In order to prevent overdoses, she said the most important thing is to have a plan that includes not using alone and letting family members know that they’re using.

“It might be an awkward, uncomfortable conversation,” Smith said. “ … Maybe they were sober for a while and now they’re using again, that tends to be the biggest thing.”

But letting family and friends know allows users to be able to create a personal plan in case they overdose, including having Naloxone on hand, she said.

Brian Ahearn, chief of the Arcata Police Department, was also at the event, which he said is reflective of how far the community has come. Ahearn said he’s listened to the stories of a few people who have struggled with addiction and ultimately they’re good people.

“They mean well,” Ahearn said. “But something has a grip on them and they’re working through it.”

Ahearn added that it was important for the public to trust the police and contact them if they or someone they know is experiencing an overdose because the police department is there “to preserve human life.”

“Please call us, please rely on us, please trust us,” Ahearn said. “We want to make sure you, your friends, your loved ones are safe, no matter what choices you’re making.”

blog comments powered by Disqus